Alert archive / Nebraska / Special Weather Statements in 2020

Special Weather Statement, NWS North Platte, NE

August 8, 2020McPherson County, Nebraska

NWS North Platte, NE issued this special weather statement at Aug 8, 2020, 10:37 PM CDT for McPherson County, Nebraska. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2020, 10:37 PM CDT (03:37 UTC)
Expired
Aug 8, 2020, 11:00 PM CDT
In force
23 min
Issued by
NWS North Platte, NE

County McPherson County, NE

The radar

The North Platte radar (KLNX), 60 km from the middle of the area, began a volume at 03:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.6 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2020-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3169 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2020-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3169 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
1893 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-1.1

Open this sounding in Storm Lab

The text

As transmitted.

148 
WWUS83 KLBF 090337
SPSLBF

Special Weather Statement
National Weather Service North Platte NE
1037 PM CDT Sat Aug 8 2020
 
NEZ036-037-090400-
McPherson NE-Logan NE-
1037 PM CDT Sat Aug 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LOGAN AND SOUTHERN 
MCPHERSON COUNTIES UNTIL 1100 PM CDT...

At 1037 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Ringgold to 18 miles north of Sarben. Movement
was east at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Tryon and Ringgold. 

This includes the following highways...
 Highway 92 between mile markers 198 and 221.
 Highway 97 between mile markers 17 and 26.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
southwestern and west central Nebraska.

LAT...LON 4158 10084 4149 10064 4139 10064 4140 10134
      4150 10137
TIME...MOT...LOC 0337Z 280DEG 18KT 4151 10074 4143 10128 

$$

Snively

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this special weather statement went out at Aug 8, 6:38 PM CDT, 3 hours 59 minutes earlier.

Area forecast discussion, Aug 8, 6:38 PM CDT, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
638 PM CDT Sat Aug 8 2020

.SHORT TERM...(This evening through Sunday night)
Issued at 407 PM CDT Sat Aug 8 2020

Near term concerns revolve around the potential for scattered severe
thunderstorms later this afternoon and evening. Surface analysis
depicts a frontal boundary set up roughly along an Imperial to
Thedford to Bassett line. South of this front, a warm and humid
airmass is in place with dew points in the upper 60s to low 70s and
air temperatures in the upper 80s to low 90s. This is leading to a
plume of high MLCAPE with values of 3000-4000 j/kg noted on SPC
mesoanalysis. Taking a look at the 20z special sounding from LBF,
very steep mid-level lapse rates are already in place helping drive
the strong instability. At the same time, dry air in the low-levels
in addition to very warm h85 temperatures are also leading to strong
inhibition across the area. General thoughts are as temperatures
continue to increase coincident with moisture quality remaining the
same if not slightly increasing as well, inhibition will diminish
through the afternoon hours. While the capping inversion may never
completely erode, a modest shortwave combined with h5 height falls
and increasing convergence along the boundary will help spark off
thunderstorms by late this afternoon. This activity will persist
into the evening hours aided by a strengthening LLJ. Given such
steep mid-level lapse rates and 0-6km BWD values of 25 to 30 knots,
multicell clusters with some supercell structures will be the
predominant storm mode capable of large hail, some up to the size of
golf balls, and damaging wind gusts up to 80 mph, as DCAPE values
approach 1800 j/kg, will be the main threats. Given the orientation
of shear vectors compared to the surface boundary, any discrete
storm will be short lived as storms grow upscale quickly and
transition into a mostly damaging wind gust threat. The threat for
training storms will also lead to locally heavy rainfall with PWAT
values in the 1.00-1.25" range expected in the pre-convective
environment. Rainfall amounts of 0.50-1.00" are likely with
localized amounts of up to 2.00" possible in areas that see multiple
rounds of thunderstorms. Expecting the bulk of the thunderstorm
activity to exit the area by early morning Sunday as the LLJ begins
to veer, focusing east of the area. Lows will remain mild overnight
across the east, only falling into the mid to upper 60s meanwhile
falling into the upper 50s across the west.

Surface boundary remains anchored across the area into Sunday,
providing another opportunity for isolated showers and
thunderstorms. While forcing for ascent will not be as strong as
what was seen Saturday, the environment will still be supportive for
strong to severe thunderstorms should any develop. MLCAPE values
will climb into 3000-4000 j/kg range for areas east of Highway 83
with 0-6km BWD values in excess of 30 knots. Storms will likely be
elevated, posing the threat for large hail and damaging wind gusts.
The greatest uncertainty will be if a storm develops given lack of
upper-level support. The extended HRRR and NAM Nest both advertise
storms developing, so would not be surprised to see the SPC extend
the Marginal further southwest out of strictly only north central
Nebraska. Another warm day is expected with daytime highs generally
in the 90s with upper 90s expected south of Highway 92. Heat index
values are expected to fall short of criteria, however, given drier
air in place.

.LONG TERM...(Monday through Saturday)
Issued at 407 PM CDT Sat Aug 8 2020

Beginning 12z Monday. Period begins with relative zonal flow and
modest high pressure along the Gulf coast and a strong mid-level
disturbance approaching Hudson Bay. The frontal boundary from Sunday
will settle south of the area before stalling, providing the focus
for renewed thunderstorm development on Monday as a weak mid-level
disturbance moves across the southern to central Plains. Some
discrepancies regarding northward extent of any rain and
thunderstorms associated with this activity. The GFS limits this to
areas southeast of a North Platte to Broken Bow line, thus keeping
most of the area dry. Meanwhile the ECMWF suggests this activity
making it as far northwest as a Big Springs to Mullen to Spencer
line, thus splitting the CWA nearly in half suggesting dry northwest
and PoPs southeast. Will hedge towards the more aggressive output
and maintain PoPs across much of the area for now. As weak high
pressure works in to the area, mostly cloudy skies will be prevalent
helping keep temperatures cool with highs only reaching the 70s to
low 80s. Beyond Monday, a steady stream of mid-level energy will
traverse the central Plains bringing near daily chances for rain and
thunderstorms to the area through the following weekend. Southerly
low-level flow will largely be uninterrupted through that time
frame, allowing for the humid airmass to remain in place. Predicting
small-scale features at length is difficult and for that reason,
confidence in severe potential for any one day is low confidence.
That said, mid-level flow appears to be strongest on Tuesday and
possibly Friday so will be watching those days the closest though no
one day can be completely ruled out at this time. After a cooler day
Monday, temperatures will generally climb to near to slightly above
normal values for mid-August with a frontal boundary potentially
bringing another cooldown sometime during the weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 637 PM CDT Sat Aug 8 2020

The greatest threat for thunderstorms will be over the next 2 to 4
hours at the KLBF and KVTN terminals. Any thunderstorms which do
impact the KLBF and KVTN terminals, have the potential to produce
wind gusts over 40 KTS with ceilings around 4000 FT AGL. The
threat for thunderstorms will diminish quickly after 05z with a
gradual clearing of sky cover overnight. Skies will be mostly
clear on Sunday.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Jurgensen
LONG TERM...Jurgensen
AVIATION...Buttler
Hazardous weather outlook, Aug 8, 6:28 PM CDT, 4 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
628 PM CDT Sat Aug 8 2020

NEZ004>010-022>029-035>038-056>059-069>071-094-092330-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
628 PM CDT Sat Aug 8 2020 /528 PM MDT Sat Aug 8 2020/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

A severe thunderstorm watch is in effect for most of western and
central Nebraska tonight until midnight central time. Thunderstorms
are expected to develop west of Highway 83 this evening and move
northeast across the outlook area through the evening hours. Some
storms are likely to become severe and contain large hail and
damaging winds. An isolated tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

On Sunday, relative humidity in the teens to mid 20s and high
temperatures in the 90s will create an elevated fire weather
threat across the western Sandhills.

Chances for thunderstorms return late Sunday afternoon into
Sunday night, mainly across central and north central Nebraska. A
few storms could be strong east of Springview to Bartlett.

Thunderstorm chances exist Monday through Friday, with the severe
potential low at this time.

.SPOTTER INFORMATION STATEMENT...

Please relay any information about observed severe weather to the
NWS.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Aug 8, 9:35 PM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service North Platte NE
935 PM CDT Sat Aug 8 2020

NEZ059-090300-
Lincoln NE-
935 PM CDT Sat Aug 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LINCOLN COUNTY UNTIL
1000 PM CDT...

At 935 PM CDT, Doppler radar was tracking a strong thunderstorm near
North Platte, moving northeast at 25 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
North Platte, North Platte Airport and Birdwood.

This includes the following highways...
 Highway 97 between mile markers 1 and 7.
 Interstate 80 in Nebraska between mile markers 170 and 184.
 Highway 83 between mile markers 79 and 98.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
southwestern Nebraska.

LAT...LON 4105 10066 4108 10092 4135 10080 4127 10043
TIME...MOT...LOC 0235Z 204DEG 21KT 4118 10076

Snively
Special weather statement, Aug 8, 9:39 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service North Platte NE
939 PM CDT Sat Aug 8 2020

NEZ025-026-036>038-090345-
Custer NE-McPherson NE-Thomas NE-Blaine NE-Logan NE-
939 PM CDT Sat Aug 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR LOGAN...NORTHEASTERN
MCPHERSON...NORTHWESTERN CUSTER...BLAINE AND EASTERN THOMAS COUNTIES
UNTIL 1045 PM CDT...

At 938 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Purdum to 9 miles northeast of Ringgold.
Movement was east at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Stapleton, Brewster, Dunning, Halsey, Gandy, Purdum, Highway 83
crossing The Dismal River, Hawley Flats, Linscott, Shanklin Bluff,
Tarboz Lake, Hoagland, Brown Lake and Natwick.

This includes the following highways...
 Highway 2 between mile markers 217 and 247.
 Highway 92 between mile markers 224 and 236.
 Highway 83 between mile markers 109 and 141.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
central, north central and west central Nebraska.

LAT...LON 4165 10007 4141 10045 4161 10094 4209 10030
      4208 9969
TIME...MOT...LOC 0238Z 258DEG 20KT 4200 10021 4161 10064

Snively
Special weather statement, Aug 8, 9:59 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service North Platte NE
959 PM CDT Sat Aug 8 2020

NEZ036>038-059-090345-
Custer NE-McPherson NE-Lincoln NE-Logan NE-
959 PM CDT Sat Aug 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LINCOLN...SOUTHERN
LOGAN...SOUTHEASTERN MCPHERSON AND WEST CENTRAL CUSTER COUNTIES UNTIL
1045 PM CDT...

At 959 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southeast of Gandy to near Hershey.
Movement was northeast at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
North Platte, Sutherland, Hershey, Arnold, Maxwell, Gandy, Sutherland
Reservoir State Recreation Area, Lake Maloney State Recreation Area,
North Platte Airport, Keith, Logan, Coker, O'Fallons and Birdwood.

This includes the following highways...
 Highway 92 between mile markers 233 and 257.
 Highway 97 between mile markers 1 and 17.
 Interstate 80 in Nebraska between mile markers 155 and 191.
 Highway 83 between mile markers 74 and 111.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
central, southwestern and west central Nebraska.

LAT...LON 4154 10003 4138 10104 4112 10120 4092 10119
      4109 10027
TIME...MOT...LOC 0259Z 241DEG 22KT 4137 10039 4118 10104

Snively
Local storm report, Aug 8, 10:05 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1005 PM CDT SAT AUG 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0959 PM     TSTM WND GST     VALENTINE               42.87N 100.55W
08/08/2020  M64 MPH          CHERRY             NE   ASOS

            ASOS REPORTED 64MPH WIND GUST

&&

RLAMB
Special weather statement, Aug 8, 10:19 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service North Platte NE
1019 PM CDT Sat Aug 8 2020

NEZ026-038-090345-
Custer NE-Blaine NE-
1019 PM CDT Sat Aug 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CUSTER AND SOUTHERN
BLAINE COUNTIES UNTIL 1045 PM CDT...

At 1019 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Anselmo, or 24 miles east of Stapleton, moving
northeast at 25 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of northwestern Custer
and southern Blaine Counties.

This includes Highway 2 between mile markers 247 and 256.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
central and north central Nebraska.

LAT...LON 4150 10022 4174 10003 4174 9981 4151 9997
TIME...MOT...LOC 0319Z 241DEG 21KT 4159 10005

Snively
Special weather statement, Aug 8, 10:37 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service North Platte NE
1037 PM CDT Sat Aug 8 2020

NEZ036-037-090400-
McPherson NE-Logan NE-
1037 PM CDT Sat Aug 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LOGAN AND SOUTHERN
MCPHERSON COUNTIES UNTIL 1100 PM CDT...

At 1037 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Ringgold to 18 miles north of Sarben. Movement
was east at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Tryon and Ringgold.

This includes the following highways...
 Highway 92 between mile markers 198 and 221.
 Highway 97 between mile markers 17 and 26.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
southwestern and west central Nebraska.

LAT...LON 4158 10084 4149 10064 4139 10064 4140 10134
      4150 10137
TIME...MOT...LOC 0337Z 280DEG 18KT 4151 10074 4143 10128

Snively

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 7:08 PM CDTSpecial Weather StatementLBFGrant52 min
Aug 8, 7:12 PM CDTSevere Thunderstorm WarningLBFCherry, Sheridan63 min
Aug 8, 7:51 PM CDTSpecial Weather StatementLBFHayes39 min
Aug 8, 7:57 PM CDTSevere Thunderstorm WarningLBFFrontier, Hayes48 min
Aug 8, 7:59 PM CDTSpecial Weather StatementLBFGrant46 min
Aug 8, 8:14 PM CDTSevere Thunderstorm WarningLBFCherry, Sheridan61 min
Aug 8, 8:40 PM CDTSpecial Weather StatementLBFHayes50 min
Aug 8, 8:59 PM CDTSevere Thunderstorm WarningLBFCherry, Grant, Hooker61 min
Aug 8, 9:03 PM CDTSpecial Weather StatementLBFHayes42 min
Aug 8, 9:07 PM CDTSpecial Weather StatementLBFGarden38 min
Aug 8, 9:22 PM CDTSpecial Weather StatementLBFLincoln23 min
Aug 8, 9:29 PM CDTSpecial Weather StatementLBFLincoln31 min
Aug 8, 9:35 PM CDTSpecial Weather StatementLBFLincoln25 min
Aug 8, 9:39 PM CDTSpecial Weather StatementLBFBlaine, Logan, Thomas66 min
Aug 8, 9:59 PM CDTSpecial Weather StatementLBFLincoln46 min
Aug 8, 10:19 PM CDTSpecial Weather StatementLBFBlaine26 min
Aug 8, 10:27 PM CDTSevere Thunderstorm WarningLBFBlaine, Brown, Rock48 min
Aug 8, 10:40 PM CDTSpecial Weather StatementLBFLoup50 min
Aug 8, 10:48 PM CDTSpecial Weather StatementLBFBrown, Keya Paha42 min
Aug 8, 10:52 PM CDTSpecial Weather StatementLBFBlaine, Logan38 min
Aug 8, 11:12 PM CDTSpecial Weather StatementLBFRock18 min
Aug 8, 11:23 PM CDTSevere Thunderstorm WarningLBFGarfield, Holt, Loup, Rock52 min
Aug 8, 11:25 PM CDTSevere Thunderstorm WarningLBFBoyd, Holt, Keya Paha, Rock50 min
Aug 8, 11:53 PM CDTSevere Thunderstorm WarningLBFBoyd, Holt, Wheeler52 min

Nearby

Special Weather Statements in Nebraska, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.